To the Editor.
—The article by Buckley et al1 in the December 1984 Archives mentioned a number of items that might cause magnesium wasting but failed to comment on others, such as dietary insufficiency, whether incidental or intentional, and the stress of a severe illness, accident, or surgical procedure, including a period of maintenance with intravenous fluids. Severe intracellular depletion of magnesium will cause the decrease of immunoreactive parathyroid hormone and the consequent hypocalcemia, to which reference was made by Buckley et al. It seems logical that the longer the interval between therapy doses, the lower the incidence of magnesium depletion. Since this group of patients had a 76% incidence of hypomagnesemia, we believe it would be wise to administer magnesium-containing liquids (or tablets) to such patients prophylactically during the course of cisplatin combination chemotherapy.2 As some of these patients also experience gastritis, antacid therapy has the prospect
Miller JM. Prophylactic Hypomagnesemia During Cisplatin Therapy. Arch Intern Med. 1985;145(12):2270. doi:10.1001/archinte.1985.00360120142040
Best of JAMA Network 2022
Customize your JAMA Network experience by selecting one or more topics from the list below.